Alert archive / New York / Special Weather Statements in 2020

Special Weather Statement, NWS Burlington, VT

October 7, 2020Clinton County, Franklin County, New York

NWS Burlington, VT issued this special weather statement at Oct 7, 2020, 1:21 PM EDT for Clinton County, Franklin County, New York. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2020, 1:21 PM EDT (17:21 UTC)
Expired
Oct 7, 2020, 1:45 PM EDT
In force
24 min
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Franklin County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WWUS81 KBTV 071721
SPSBTV

Special Weather Statement
National Weather Service Burlington VT
Issued by National Weather Service Albany NY
121 PM EDT Wed Oct 7 2020

NYZ027>031-071745-
Eastern Clinton-Northern Franklin-Southeastern St. Lawrence-Southern
Franklin-Western Clinton-
121 PM EDT Wed Oct 7 2020

...A LINE OF SHOWERS WITH STRONG, GUSTY WINDS WILL AFFECT 
CLINTON...FRANKLIN AND SOUTHEASTERN ST. LAWRENCE COUNTIES...

At 120 PM EDT, a line of showers with strong, gusty winds was 
located near Cranberry Lake, or 13 miles west of Tupper Lake, moving 
east at 50 mph.

Locations impacted include...
Tupper Lake, Adirondack Regional Airport, Saranac Lake, Saranac,
Mooers, Altona, Piercefield, Ellenburg Depot, Champlain, Bryants
Mill, Wawbeek, Lyon Mountain, Burke, Merrill, Clayburg, Cranberry
Lake, Malone, Churubusco, Debar Mountain and Jericho.

LAT...LON 4443 7388 4441 7414 4419 7410 4413 7415
      4405 7504 4411 7520 4443 7461 4499 7423
      4501 7336
TIME...MOT...LOC 1720Z 265DEG 55KT 4424 7473 

$$

MSE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Oct 7, 10:39 AM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Oct 7, 10:39 AM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1039 AM EDT Wed Oct 7 2020

.SYNOPSIS...
An active day of weather is expected today as a deepening low
pressure system moves through Canada. Expect gusty winds and
rain over the North Country today, along with a few
thunderstorms with locally strong winds. On Thursday, winds will
decrease, but remain brisk, and rain will retreat to the higher
summits. Cooler and drier for the rest of the area on Thursday.
Temperatures warm Friday and Saturday ahead of a cold front.
The cold front will bring chances for showers on Saturday, then
becoming cooler and drier for Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1033 AM EDT Wednesday...Forecast still in good shape with
precipitation overspreading northern NY this morning. Have cut
back on PoPs over southern Vermont a bit through late morning
given the expected showers ahead of the main precipitation never
really materialized. However, an area of stratiform
precipitation continues to blossom as expected over northern NY
well ahead of a cold front over Canada. Reported precipitation
amounts so far have been relatively low over northern NY, and
thinking dry air at the surface limited initial precipitation
totals. Have ticked down QPF forecast over northern NY just a
touch to reflect this. Otherwise, forecast looks good with
regards to timing of precipitation moving eastward this morning.
Winds are also quickly ramping up as expected and wind forecast
is on track.  Previous discussion follows.

Previous Discussion...
The leading edge of a potent upper shortwave is getting ready
to enter our forecast area. The system will produce active
weather across the region today. A wind advisory has been issued
for the eastern slopes of the Adirondacks and for Windsor
County from 2 PM to 8 PM, and SPC has our forecast area in a
marginal risk for severe weather (Level 1 of 5) with the main
threat being convective wind gusts up to 60 mph.

We currently are in a lull with a few light sprinkles remaining over
northern Vermont this morning. The bulk of precipitation should
cross the St. Lawrence towards sunrise. This activity will quickly
move east across the North Country this morning and produce light to
moderate precipitation. After noon, we will see mid-level cooling as
the vort max pivots across our area, and while we remain in the
favorable left exit region of the upper jet stream. This will make
for favorable convective conditions, and we should see additional
activity develop in association with a prefrontal trough, followed
by perhaps another round of scattered precipitation with the frontal
passage around 5 PM. Due to the strong flow aloft, any convection
that develops and becomes organized could produce strong, gusty
winds. Winds are expected to be strong today, regardless of strong
thunderstorms. With the mid-level cooling, our lapse rates will be
marginally conducive to mix winds 850mb winds of 45-55 knots down to
the surface. The main target area will be downslope regions of the
Adirondacks and southern Greens around the time of the frontal
passage, around 2 PM - 8 PM. Thereafter, lapse rates become more
stable, and 850mb winds begin to slowly decrease. It will still be
plenty breezy. With leaves still on the trees and widespread
precipitation saturating soils, localized to isolated power
outages will be possible.

Only cosmetic changes made to rainfall totals. QPF amounts will be
highly tied to terrain given the strong westerly flow, with upslope
areas of the Greens/Adirondacks seeing the most precip and the
Connecticut and Champlain Valleys seeing the least owing to
downsloping effects. Total QPF amounts will range from 0.3 to 1.0
inch over higher terrain of the Adirondacks and Green Mountains, to
0.1 to 0.4 inches in the Champlain, Saint Lawrence, and Connecticut
Valleys.

Precipitation tapers to the higher summits during the evening
hours. Moisture thins out fairly fast, but orographic
enhancement should keep light shower activity going through
about sunrise on Thursday. Thursday will be drier, with brisk
northwest winds and below normal temperatures. Highs will be in
the low to mid 50s with wind gusts up to 20 to 25 mph.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
As of 330 AM EDT Wednesday...Anticipate clearing skies Thursday night
as large area of high pressure builds ewd from the Great Lakes/Ohio
Valley ewd into the Mid-Atlantic states by 12Z Friday. Combined with
diminishing wind, patchy frost development is likely in the
Champlain Valley (frost/freeze season remains active in Chittenden,
Grand Isle, and ern Essex NY counties). Overnight lows will range
from the mid 30s in the Champlain Valley, to the lower 30s elsewhere
with localized 27-30F readings in the normally colder locations in
the northern Adirondacks and VT's Northeast Kingdom.

On Friday, sfc high pressure shifts south of New England with
developing W-SW winds 5-10 mph across the North Country (locally 10-
15 mph across the St. Lawrence Valley). An 850mb warm front lifts
nwd across nrn NY late in the afternoon. Sfc-850mb RH remains low,
and appears best isentropic ascent and potential for isold shower
activity will generally remain north of the International Border. As
such, have not included any precipitation mention attm. That said,
may see an increase in mid-level clouds with some filtered sunshine
especially across northern sections late in the day. High
temperatures on Friday generally in the mid-upper 50s, but may see a
few spots reach 60F across wrn St. Lawrence County.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 330 AM EDT Wednesday...Friday night should remain quiet (lows
in the 40s). On Saturday, the CMC/GFS/ECMWF all indicate a northern
stream shortwave trough and associated sfc cold front shifting sewd
from Ontario across the North Country. Consensus is for strongest
frontal forcing during the afternoon hours. Have indicated 30-40%
PoPs for the morning hours across nrn areas, trending upward to
40-60% areawide for Saturday afternoon. Generally looking at a
modest tenth to quarter inch of precipitation associated with the
cold front. Nrn NY and VT will be in the warm sector preceding the
front. Anticipate breezy S-SW wind conditions through the first half
of Saturday with valley highs in the upper 60s to lower 70s, with a
WNW wind shift late in the day.

Canadian high pressure builds in strongly behind the front late
Saturday night into Sunday. Will likely see lingering stratus
throughout Saturday night, and even a lingering chance of -SHRA
through midnight or so. Thus, despite low-level CAA, temperatures
will likely hold in the upper 30s to lower 40s in the Champlain
Valley and CT River Valley, and mid 30s elsewhere. Sunday will
feature dry and much cooler conditions, with highs generally 53-59F.

The 00Z NWP guidance suite then diverges strongly Sunday night
through Tuesday. Main issue is what happens with anticipated
tropical cyclone Delta remnants across the MS/TN Valleys, and how
that system interacts with strong mid-upper level trough emerging
from the Intermountain West. The 00Z ECMWF is much slower and more
amplified with this mid-upper level trough, keeping motion of
tropical cyclone remnants much slower and to our south and west. The
00Z ECMWF also keeps stronger sfc anticyclone across New England
into Monday, effectively blocking newd progression of precipitation.
The 00Z GFS (and CMC) move tropical moisture much more quickly into
the nern US, with higher chances for rainfall across our region on
Monday. At this point, have introduced potential rainfall on Monday
but limited PoPs to 30-40% pending better model consensus. Large
disparity in solns and 500mb flow Amplification result in lower than
normal predictability for Tuesday and Wednesday. Have largely
followed the National Blend of Models (NBM) at Day 7.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Through 12Z Thursday...Currently VFR with SCT to BKN skies at
or above 5000ft agl and light showers in northern Vermont that
are not impacting any TAF sites. Showers are beginning to move
in from the west, and will likely start falling at KMSS shortly.
Several rounds of precipitation are expected this morning
through this evening. A few thunderstorms will be possible from
15Z to 21Z, and a few could produce strong, gusty winds. Activity
wanes and becomes confined to higher elevation after 00Z.
Ceilings will fall to 2000-3500ft agl as system impacts the
region around 14Z and will gradually lift after 00Z. We will
also see increasing south winds with sustained 10-17 knot winds
and gusts of 24-32 knots. An isolated, brief gust around 35 to
40 knots possible. Winds begin to shift west and then northwest
at 20Z and 00Z, respectively. After 00Z, winds remain elevated,
but decrease by about 5 knots. Low-level wind shear
(WS020/30045kt) is expected around 00Z-06Z at KPBG, KSLK, and
KMPV.

Outlook...

Thursday: VFR. NO SIG WX.
Thursday Night: VFR. Patchy frost.
Friday: VFR. NO SIG WX.
Friday Night: VFR. Slight chance SHRA.
Saturday: VFR. Chance SHRA.
Saturday Night: Mainly MVFR, with local VFR possible. Slight
chance SHRA.
Sunday: VFR. NO SIG WX.

&&

.MARINE...
Strong winds are expected today as low pressure tracks north of
our area. South to southwest winds increase to 10 to 20 knots
with gusts up to 30-35 knots. This will take place around 10AM-2
PM. Winds could briefly calm as winds become westerly with a
cold frontal passage. However, showers and a few thunderstorms
are expected with the front. These showers and storms could
produce strong, gusty winds as they move across the region this
afternoon. Later this evening, winds will become northwesterly.
The combination of cooling aloft and warm lake temperatures will
allow winds to pick up with northwest winds of 15 to 25 knots
and gusts as high as 35-40 knots possible.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Advisory from 2 PM this afternoon to 11 PM EDT this
     evening for VTZ012.
NY...Wind Advisory from 2 PM this afternoon to 11 PM EDT this
     evening for NYZ031-034.

&&

SYNOPSIS...Haynes
NEAR TERM...Duell/Haynes
SHORT TERM...Banacos
LONG TERM...Banacos
AVIATION...Haynes
MARINE...Team BTV
Hazardous weather outlook, Oct 7, 3:48 AM EDT, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
348 AM EDT Wed Oct 7 2020

NYZ031-034-VTZ012-080800-
Western Clinton-Western Essex-Windsor-
348 AM EDT Wed Oct 7 2020

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT
THIS EVENING...

This Hazardous Weather Outlook is for northern New York and
southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Additionally, a strong low pressure system will produce showers and
thunderstorms this afternoon. A few storms could be strong to locally
severe, capable of producing strong to locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ026>030-035-087-VTZ001>011-016>019-080800-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Eastern Essex-
Southwestern St. Lawrence-Grand Isle-Western Franklin-Orleans-Essex-
Western Chittenden-Lamoille-Caledonia-Washington-Western Addison-
Orange-Western Rutland-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
348 AM EDT Wed Oct 7 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Gusty southwest to west winds are expected today and this evening.
Wind gusts between 30 and 45 mph are expected, in addition to showers
and thunderstorms this afternoon that will be capable of producing
strong to locally damaging wind gusts. We could see isolated power
outages from these gusty winds as soils remain saturated from recent
rainfall and leaves are still on the trees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 7, 11:28 AM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Burlington VT
1128 AM EDT Wed Oct 7 2020

NYZ026-087-071615-
Northern St. Lawrence-Southwestern St. Lawrence-
1128 AM EDT Wed Oct 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. LAWRENCE
COUNTY...

At 1127 AM EDT, a strong thunderstorm was located near Lisbon, moving
east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Massena, Louisville, Massena International Airport - Richards Field,
Waddington, Chipman, Madrid, St. Lawrence State Park, Eisenhower
Lock, Raquette River, Raymondville and Brasher Center.

LAT...LON 4500 7477 4485 7474 4474 7542 4476 7540
      4476 7542 4477 7541 4478 7536 4482 7530
      4484 7529 4484 7527 4487 7516 4490 7512
      4489 7512 4493 7508 4493 7501 4496 7497
      4495 7495 4497 7491 4497 7488 4500 7487
TIME...MOT...LOC 1527Z 257DEG 34KT 4482 7538

Clay
Special weather statement, Oct 7, 11:55 AM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Burlington VT
1155 AM EDT Wed Oct 7 2020

NYZ026-087-071645-
Northern St. Lawrence-Southwestern St. Lawrence-
1155 AM EDT Wed Oct 7 2020

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST.
LAWRENCE COUNTY...

At 1155 AM EDT, a cluster of strong thunderstorms was located over
Edwardsville, moving east at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Potsdam, Gouverneur, Canton, De Kalb, Fowler, Rensselaer Falls,
Morley, Norwood, Edwardsville, Hermon, Heuvelton, Richville, Hammond,
Morristown, Madrid, Russell, De Peyster, Rossie, Edwards and North
Stockholm.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4441 7579 4442 7579 4442 7581 4443 7579
      4443 7577 4444 7579 4444 7577 4445 7576
      4445 7578 4447 7577 4447 7579 4451 7575
      4465 7556 4479 7487 4417 7535 4439 7584
      4441 7584
TIME...MOT...LOC 1555Z 256DEG 38KT 4453 7561

Clay
Special weather statement, Oct 7, 12:32 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Burlington VT
1232 PM EDT Wed Oct 7 2020

NYZ026-027-030-071715-
Northern St. Lawrence-Northern Franklin-Southern Franklin-
1232 PM EDT Wed Oct 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FRANKLIN AND
NORTHEASTERN ST. LAWRENCE COUNTIES...

At 1232 PM EDT, a strong thunderstorm was located over Massena,
moving east at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Massena, Norfolk, Louisville, Moira, Fort Covington, Bombay, Malone,
Massena International Airport - Richards Field, Helena, Brasher
Falls, St. Regis, Brushton, Constable, Fort Covington Center, South
Bombay, Brasher Center, St. Lawrence State Park, Ironton, Raquette
River and Winthrop.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4499 7474 4501 7467 4499 7424 4483 7423
      4477 7500 4492 7506 4493 7501 4496 7497
      4495 7495 4496 7492 4497 7496 4499 7489
      4497 7493 4497 7488 4500 7489 4502 7483
TIME...MOT...LOC 1632Z 259DEG 42KT 4490 7490

Clay
Special weather statement, Oct 7, 1:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
Issued by National Weather Service Albany NY
121 PM EDT Wed Oct 7 2020

NYZ027>031-071745-
Eastern Clinton-Northern Franklin-Southeastern St. Lawrence-Southern
Franklin-Western Clinton-
121 PM EDT Wed Oct 7 2020

...A LINE OF SHOWERS WITH STRONG, GUSTY WINDS WILL AFFECT
CLINTON...FRANKLIN AND SOUTHEASTERN ST. LAWRENCE COUNTIES...

At 120 PM EDT, a line of showers with strong, gusty winds was
located near Cranberry Lake, or 13 miles west of Tupper Lake, moving
east at 50 mph.

Locations impacted include...
Tupper Lake, Adirondack Regional Airport, Saranac Lake, Saranac,
Mooers, Altona, Piercefield, Ellenburg Depot, Champlain, Bryants
Mill, Wawbeek, Lyon Mountain, Burke, Merrill, Clayburg, Cranberry
Lake, Malone, Churubusco, Debar Mountain and Jericho.

LAT...LON 4443 7388 4441 7414 4419 7410 4413 7415
      4405 7504 4411 7520 4443 7461 4499 7423
      4501 7336
TIME...MOT...LOC 1720Z 265DEG 55KT 4424 7473

MSE

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 3:42 AM EDTWind AdvisoryBTV19 hr
Oct 7, 4:44 PM EDTSevere Thunderstorm WarningBTVChittenden43 min
Oct 7, 5:37 PM EDTSpecial Weather StatementBTVAddison, Orange, Washington53 min
Oct 7, 11:28 AM EDTSpecial Weather StatementBTVSt. Lawrence47 min
Oct 7, 11:55 AM EDTSpecial Weather StatementBTVSt. Lawrence50 min
Oct 7, 12:32 PM EDTSpecial Weather StatementBTVFranklin43 min
Oct 7, 3:11 PM EDTSpecial Weather StatementBTVFranklin34 min

Nearby

Special Weather Statements in New York, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.